Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Topeka, KS

July 9, 2003Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 9, 2003, 5:15 PM CDT for Pottawatomie County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 5:15 PM CDT (22:15 UTC)
Expired
Jul 9, 2003, 6:00 PM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 51 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WUUS53 KTOP 092215
SVRTOP
KSC149-092300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 600 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTH OF WHEATON TO 8
  MILES SOUTHWEST OF WESTMORELAND...OR FROM 28 MILES SOUTHEAST OF
  MARYSVILLE TO 11 MILES NORTH OF MANHATTAN...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  WESTMORELAND
  ONAGA
  HAVENSVILLE

GOLFBALL SIZE HAIL WAS REPORTED WITH THESE STORMS 15 MILES NORTH OF 
MANHATTAN EARLIER.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3955 9639 3931 9662 3931 9604 3955 9604

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:25 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 9, 3:25 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
325 PM CDT WED JUL 9 2003

...MAIN CONCERN IS PRECIPITATION CHANCES AND TEMPERATURES
INTO NEXT WEEK...

LATEST WATER VAPOR IMAGERY SHOWING MAIN VORT CENTER OVER THE
NORTHERN PLAINS WITH LOBE EXTENDING SOUTHWESTWARD INTO NORTHERN KS
PUSHING SOUTHEASTWARD. SFC FRONT NOW ACROSS NORTH CENTRAL KANSAS
WILL SLIP SOUTHEAST AND EXIT THE SOUTHEASTERN PORTIONS OF THE CWA
BY MIDNIGHT. CAP ACROSS THE AREA IS WEAKENING AND EXPECT
THUNDERSTORMS POSSIBLE ALONG BOUNDARY THIS EVENING...EXCEPT IN THE
FAR WESTERN COUNTIES. WILL EXTEND MENTION OF POSSIBLE SEVERE A
LITTLE FURTHER WEST ACROSS THE CWA AS FRONTAL MOVEMENT A LITTLE
SLOWER THAT PREVIOUS FCST. DRIER AIR NO MOVING SOUTHWARD ACROSS
CENTRAL NE WILL OVERSPREAD THE AREA WITHIN SUBSIDENCE REGION BEHIND
SHORTWAVE. WILL END PRECIP ACROSS THE CWA BY MIDNIGHT.

DRIER AIR WILL THEN CONTINUE ACROSS THE CWA INTO FRIDAY. WEAK
SHORTWAVES IN NORTHWEST FLOW IN DEEPER MOISTURE AXIS SHOULD REMAIN
SOUTH AND WEST OF THE CWA INTO THE WEEKEND BEFORE HEIGHT RISES
TAKEOVER AGAIN INTO EARLY NEXT WEEK. WILL CONTINUE WITH DRY FCST
INTO MID WEEK.

.TOP...NONE.
Hazardous weather outlook, Jul 9, 12:57 PM CDT, 4 hours 18 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1257 PM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON INTO THE EARLY
EVENING HOURS ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.  THIS
WILL INITIALLY BE OVER PARTS OF NORTH CENTRAL KANSAS THROUGH THE
EARLY AFTERNOON...SHIFTING SOUTHEAST THROUGH THE MID TO LATE
AFTERNOON HOURS.

FOR THE EVENING HOURS THE THREAT OF SEVERE WEATHER WOULD BE GENERALLY
SOUTHEAST OF THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH THE AFTERNOON HOURS...EXTENDING
INTO THE EVENING OVER PARTS OF EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

PF

In the hours before

Local storm report, Jul 9, 4:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0447 PM    4 NE BENNINGTON           KS    1 INCH HAIL
07/09/03   OTTAWA
Local storm report, Jul 9, 5:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0454 PM    SENECA                    KS    60 MPH TSTM GUST
07/09/03   NEMAHA

0456 PM    SENECA                    KS    .75 INCH HAIL
07/09/03   NEMAHA
Local storm report, Jul 9, 5:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    4 SW BAILEYVILLE          KS    1 INCH HAIL
07/09/03   NEMAHA
Local storm report, Jul 9, 5:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    15 N MANHATTAN            KS    1.75 INCH HAIL
07/09/03   RILEY
Local storm report, Jul 9, 5:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    SENECA                    KS    1.75 INCH HAIL
07/09/03   NEMAHA
Local storm report, Jul 9, 5:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    3 SW BENNINGTON           KS    .75 INCH HAIL
07/09/03   OTTAWA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:05 PM CDTSevere Thunderstorm WarningTOPClay, Ottawa55 min
Jul 9, 4:31 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie44 min
Jul 9, 4:51 PM CDTSevere Thunderstorm WarningTOPNemaha39 min
Jul 9, 4:58 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa62 min
Jul 9, 5:31 PM CDTSevere Thunderstorm WarningTOPNemaha44 min
Jul 9, 5:54 PM CDTSevere Thunderstorm WarningTOPDickinson51 min
Jul 9, 6:00 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee45 min
Jul 9, 6:05 PM CDTSevere Thunderstorm WarningTOPRiley25 min
Jul 9, 6:26 PM CDTSevere Thunderstorm WarningTOPWabaunsee49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.